Vitamin D toxicity, also called hypervitaminosis D, is a rare but potentially serious condition that occurs when you have excessive amounts of vitamin D in your body.
Vitamin D toxicity is usually caused by megadoses of vitamin D supplements — not by diet or sun exposure. That's because your body regulates the amount of vitamin D produced by sun exposure, and even fortified foods don't contain large amounts of vitamin D.
The main consequence of vitamin D toxicity is a buildup of calcium in your blood (hypercalcemia), which can cause symptoms such as poor appetite, nausea and vomiting. Weakness, frequent urination and kidney problems also may occur. Treatment includes the stopping of excessive vitamin D intake. Your doctor may also prescribe intravenous fluids and medications, such as corticosteroids or bisphosphonates.
Taking 50,000 international units (IU) a day of vitamin D for several months has been shown to cause toxicity. This level is many times higher than the recommended dietary allowance (RDA) for most adults of 600 IU of vitamin D a day. Doses higher than the RDA are sometimes used to treat medical problems such as vitamin D deficiency, but these are given only under the care of a doctor and only for a short time.
Although vitamin D toxicity is uncommon even among people who take supplements, you may be at greater risk if you have health problems, such as liver or kidney conditions, or if you take thiazide-type diuretics. As always, talk to your doctor before taking vitamin and mineral supplements.
Mar. 20, 2012
- Vitamin D. The Merck Manuals: The Merck Manual for Healthcare Professionals. http://www.merck.com/mmpe/sec01/ch004/ch004k.html. Accessed Dec. 23, 2011.
- Dietary Reference Intakes for calcium and vitamin D. Institute of Medicine. http://www.iom.edu/vitamind. Accessed Dec. 23, 2011.
- Dietary Guidelines for Americans, 2010. U.S. Department of Health and Human Services. http://www.cnpp.usda.gov/DGAs2010-PolicyDocument.htm. Accessed Dec. 23, 2011.
- Hathcock JN, et al. Risk assessment for vitamin D. American Journal of Clinical Nutrition. 2007;85:6.
- Lee JH, et al. Vitamin D deficiency: An important, common, and easily treatable cardiovascular risk factor? Journal of the American College of Cardiology. 2008;52:1949.
- Lowe H, et al. Vitamin D toxicity due to a commonly available 'over the counter' remedy from the Dominican Republic. Journal of Clinical Endocrinology and Metabolism. 2011;96:291.